Illinois, 2007

Flash Flood and Flooding in Illinois, June 26, 2007

June 26, 2007 · NWS LOT · 6 events in 4 counties and zones

Strong storms produced heavy rain which caused flooding across parts of northern Illinois, as well as some localized wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.0 million
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Strong storms produced heavy rain which caused flooding across parts of northern Illinois, as well as some localized wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Jun 26, 12:45 PM CST, 15 minutes earlier.

Area forecast discussion, Jun 26, 12:45 PM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
145 PM CDT TUE JUN 26 2007

.DISCUSSION...UPDATED LATE MORNING
PESKY UPPER CIRCULATION OVER SRN IL PUSHING VERY SLOWLY NWD AND
SETTING OFF AN AREA OF TSTMS FROM AROUND CMI SOUTHWARD. THIS SYSTEM
SHOULD BE WHAT GOES FOR A FOCUS AREA THIS AFTERNOON AND EVENING AS
IT EDGES NNE TOWARD NW INDIANA. POPS HAVE BEEN INCREASED OVER SRN
CWA THIS AFTERNOON TO AROUND SUNSET. AIRMASS VERY MOIST BUT WIND
FIELD VERY LIGHT SO LOCAL HEAVY RAIN WOULD BE A POSSIBLE THREAT. FEW
CELLS WILL ALSO LKLY FORM ANYWHERE IN NRN IL OR NW IN DURING THE
AFTERNOON ESPECIALLY AS TEMPS RISE INTO THE UPPER 80S BUT POPS IN
ANY ONE SPOT WILL BE LOW.  MORE WIDEPSREAD ACTIVITY EXPECTED WED
BEFORE COOL DOWN LATTER HALF OF THE WEEK.  KL

PREV DISC
235 AM...HUMIDITY HAS RETURNED TO THE AREA WITH DEWPOINTS IN THE
UPPER 60S AND LOWER 70S THIS MORNING. LITTLE RELIEF FROM HUMID
CONDITIONS UNTIL COLD FRONT ARRIVES WEDNESDAY AFTERNOON/EVENING.
GUIDANCE RATHER CONSISTENT WITH HIGHS AROUND 90 TODAY AND WITH HIGH
HUMIDITY LEVELS WILL FEEL SOMEWHAT OPPRESSIVE AS HEAT/HUMIDITY
COMBINE TO PUSH HEAT INDICIES INTO THE MID 90S. WHETHER WE TAG 90 OR
LOWER 90S...LIKELY TO HINGE ON CLOUD COVER/PRECIP COVERAGE DURING
THE AFTERNOON. WEAK SHORTWAVE LIFTS NE ACROSS CENTRAL IL/IN THIS
AFTERNOON. WITH MOIST LOW LEVELS...SHOULD BE ENOUGH TO GENERATE A
BKN CU FIELD THEN POP SOME ISOLATED SHOWERS/TS DURING THE AFTERNOON
INTO THE EARLY EVENING HRS. BEST CHANCES FOR PRECIP WILL BE ACROSS
THE SOUTHERN CWA AND HAVE KEPT HIGHS IN THE UPPER 80S THERE. THIS
SHORTWAVE ONLY REACHES SOUTHWEST LOWER MI BY WEDNESDAY MORNING SO
IT IS POSSIBLE ACTIVITY MAY LINGER THRU THE NIGHT BUT WOULD EXPECT
COVERAGE TO DECREASE THRU THE EVENING HRS. TEMPS ONLY SLOWLY
DROPPING OFF INTO THE LOW/MID 70S TONIGHT INTO WEDNESDAY MORNING.
SOUTHWESTERLY FLOW INCREASES LATE MORNING INTO THIS AFTERNOON THUS
ANY LIGHT WINDS NEAR THE LAKESHORE WILL BECOME SW EARLY/MID
AFTERNOON BUT FOR A TIME...A SSE OR SE GRADIENT ALONG THE NORTH
SHORE MAY KEEP TEMPS A LITTLE COOLER THRU THE MORNING.

COLD FRONT APPROACHES THE AREA WEDNESDAY AFTERNOON AND THERE MAY BE
SOME ISOLATED ACTIVITY DURING THE MORNING BUT BULK OF THE PRECIP
SHOULD ACCOMPANY FROPA DURING THE AFTERNOON AND EVENING HRS. LITTLE
CHANGE IN DEWPOINTS UNTIL FROPA PASSES...SO DESPITE HIGHS BACK IN
THE MID 80S...PERHAPS A FEW UPPER 80S...WEDNESDAY ALSO SHAPING UP
TO BE QUITE HUMID. TRENDS CERTAINLY SUPPORT BEST PRECIP CHANCES AND
TIMING ACROSS THE NORTHERN CWA WED AFTERNOON AND WILL MAINTAIN
LIKELY POPS THERE. UPPER LEVEL SUPPORT WITH FRONT NOT THAT GREAT IN
TERMS OF SVR POTENTIAL INCLUDING A FREEZING LEVEL ABOVE 14KFT. MAIN
THREAT FROM ANY OF THE STORMS WEDNESDAY WILL BE HEAVY RAIN...
ESPECIALLY GIVEN RATHER WEAK STEERING WINDS ALOFT. COLD FRONT SLOWLY
PUSHES SOUTH ACROSS THE CWA WEDNESDAY NIGHT WITH ANOTHER SHORTWAVE
RIDING EAST ALONG THE FRONT THURSDAY MORNING. THIS WILL KEEP CHANCE
OF PRECIP GOING SOUTH OF I-80 WEDNESDAY NIGHT INTO THURS MORNING
WITH ACTIVITY FINALLY SAGGING SOUTH OF THE AREA BY THURSDAY EVENING.

HIGH PRESSURE PUSHES SOUTH ACROSS THE REGION THURSDAY AND THURSDAY
NIGHT AND MUCH COOLER AND DRIER NORTHEAST FLOW SETS UP FOR THE END
OF THE WEEK AND WEEKEND. DESPITE LAKE CONTINUING TO WARM...WITH
PLENTY OF LATE JUNE SUN...SHOULD SEE NE FLOW ENHANCED BY A LAKE
BREEZE EACH DAY INTO THE WEEKEND. ALSO...IN THIS PATTERN DEWPOINTS
TEND TO DROP SIGNIFICANTLY DURING THE AFTERNOON HRS AND HAVE DROPPED
THEM SEVERAL DEGREES AND THESE WILL LIKELY NEED TO BE ADJUSTED DOWN
FURTHER INTO THE WEEKEND. CMS

&&

.AVIATION DISCUSSION FOR 18Z TAFS...

WARM HUMID AIRMASS CONTINUES TO ENVELOP MUCH OF THE WESTERN GREAT
LAKES TODAY WITH DEWPOINTS WILL INTO THE LOWER TO MIDDLE 70S.  THIS
COMBINED WITH AN UPPER-LEVEL LOW PRESSURE SYSTEM CENTERED TO THE
SOUTH OF THE AREA WILL LEAD TO SCATTERED SHOWER AND THUNDERSTORM
DEVELOPMENT THIS AFTERNOON AND EARLY EVENING.  LATEST RADAR SHOWS
NUMEROUS CELLS DEVELOPING ACROSS THE REGION...WITH THE RADAR BEING
LITERALLY DOTTED WITH STORMS AT THE MOMENT.  MAIN PUSH STILL REMAINS
ACROSS THE SOUTH WITH HEAVIEST ACTIVITY NOW MOVING INTO SOUTHERN
PORTIONS OF LIVINGSTON...FORD...AND IROQUOIS COUNTIES.  EXPECT
COVERAGE OF SHOWERS AND STORMS TO INCREASE/PERSIST THROUGH THE
REMAINDER OF THE AFTERNOON AS VERY WARM TEMPERATURES HAVE PRODUCED A
RELATIVELY UNSTABLE ATMOSPHERE WITH CAPE VALUES APPROACHING 1500 -
2000 J/KG.  BECAUSE OF THIS...HAVE INTRODUCED VCTS GROUPS AT ALL TAF
LOCATIONS THROUGH THE REMAINDER OF THE AFTERNOON.  HAD TO GO WITH A
FEW TEMPO GROUPS FOR DPA/RFD AS ACTIVITY DEVELOPING OUT WEST HAS
EITHER MOVED OVER THE AREA (RFD) OR WILL MOVE INTO THE AREA SHORTLY
(DPA).

OTHER PROBLEM THIS AFTERNOON IS POSITION OF LAKE BREEZE BOUNDARY.
LATEST IMAGES FROM TDWR FROM MDW INDICATE BOUNDARY NOW CENTERED
ACROSS EASTERN COOK AND LAKE IL COUNTIES IS GRADUALLY MAKING A RUN
TO THE WEST.  MAIN CONCERN IS WHETHER OR NOT THIS FEATURE WILL MAKE
IT INTO ORD OR NOT.  FELT PRETTY CONFIDENT AT THE START OF THE SHIFT
THAT LAKE BREEZE WOULD NOT BE A CONCERN TODAY AS DECENT
SOUTH-SOUTHWESTERLY FLOW WAS ANTICIPATED.  HOWEVER LATEST OBS FROM
BOTH MDW/ORD HAVE INDICATED VRB WIND CONDITIONS...WHICH IS
NONE-THE-LESS ALLOWING FOR THE GRADUAL PUSH TO THE WEST.  FEEL RIGHT
NOW THAT BOUNDARY WILL NOT MAKE IT THAT FAR WEST AND WITH ANY
OUTFLOW FROM ANY STORMS CENTERED OFF TO THE WEST...FEEL THIS WILL
AID IN KEEPING BOUNDARY AT BAY FOR THE TIME BEING.

NEXT MAJOR CONCERN WILL BE APPROACH OF COLD FRONT THAT WAS CENTERED
ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY REGION THIS
MORNING.  LATEST NAM12 SHOWS THIS BOUNDARY BEGINNING TO ENTER THE
REGION AFTER 00Z TOMORROW EVENING.  AHEAD OF THIS BOUNDARY...WINDS
MAY BECOME WESTERLY...ESPECIALLY AT RFD...HOWEVER AS TIME APPROACHES
WILL ADJUST WINDS AS NECESSARY.  FRONT IS EXPECTED TO PASS THROUGH
TOMORROW NIGHT...WITH GRADUAL RETURN TO NORTHERLY WINDS IN ITS
WAKE.  SHOWERS AND STORMS ASSOCIATED WITH THIS FEATURE WILL AGAIN BE
A CONCERN FOR TOMORROW AFTERNOON AND EVENING.  GITRO

&&

.MARINE...

FOR AFTERNOON UPDATE...SHOWERS AND THUNDERSTORMS EXPECTED TO
INCREASE THIS AFTERNOON ACROSS MUCH OF THE AREA...HOWEVER
STABILIZING EFFECT ACROSS LAKE WILL LIKELY LIMIT COVERAGE OVER THE
WATERS.  UPPER-LEVEL LOW CONTINUES TO MOVE NORTHEAST FROM SOUTHERN
IL THIS AFTERNOON...WHICH IS HELPING IN THE FORMATION OF THESE
SHOWERS AND STORMS.  MAIN CONCERN FOR THE NEXT COUPLE OF DAYS WILL
BE THE MOVEMENT OF A COLD FRONT DOWN THE LAKE ON WEDNESDAY.  AHEAD
OF THIS FRONT...SOUTHERLY TO SOUTHWESTERLY WINDS EXPECTED TO
CONTINUE ACROSS THE LAKE...WITH A SHIFT TO NORTHERLY AFTER FROPA.
GRADIENT ACROSS LAKE IS EXPECTED TO INCREASE AFTER FRONTAL PASSAGE
AS CANADIAN HIGH PRESSURE SETTLES INTO NORTHERN GREAT LAKES.
NORTHERLY FETCH WILL HELP CREATE WAVES IN THE 3 TO 5 FOOT RANGE
BEGINNING WEDNESDAY NIGHT AND LASTING THROUGH THURSDAY.  FAIR AND
DRY CONDITIONS ARE THEN ANTICIPATED TOWARDS THE END OF THE WEEK AND
BEGINNING OF THE UPCOMING WEEKEND.

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...NONE.

&&
Hazardous weather outlook, Jun 26, 7:00 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
800 AM CDT TUE JUN 26 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-270930-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
800 AM CDT TUE JUN 26 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT.

  ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MIDDAY AND
  CONTINUE INTO THE EARLY EVENING HOURS. WHILE NO ORGANIZED SEVERE
  WEATHER IS EXPECTED...SOME OF THE THUNDERSTORMS WILL LIKELY
  PRODUCE TORRENTIAL DOWNPOURS AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN....WEDNESDAY THROUGH MONDAY.

  A COLD FRONT WILL MOVE ACROSS THE REGION WEDNESDAY AFTERNOON
  THROUGH THURSDAY MORNING. SCATTERED THUNDERSTORMS ARE POSSIBLE
  WITH THIS FRONT. NO ORGANIZED SEVERE WEATHER IS EXPECTED...BUT
  HEAVY RAINFALL WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NECESSARY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-270930-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
800 AM CDT TUE JUN 26 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT.

  ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND THIS
  EVENING...MAINLY OVER THE NEARSHORE WATERS.

.DAYS TWO THROUGH SEVEN....WEDNESDAY THROUGH MONDAY.

  SCATTERED THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND
  WEDNESDAY NIGHT. NO ORGANIZED SEVERE WEATHER IS EXPECTED.

  A SMALL CRAFT ADVISORY MAY BE NEEDED THURSDAY AND THURSDAY NIGHT.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

IZZI

In the hours before

Special weather statement, Jun 26, 12:57 PM CST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
157 PM CDT TUE JUN 26 2007

ILZ021-022-261945-
GRUNDY IL-WILL IL-
157 PM CDT TUE JUN 26 2007

AT 157 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORMS ALONG THE GRUNDY WILL COUNTY LINE...OR ABOUT
HALF WAY BETWEEN MORRIS AND WILMINGTON. THIS THUNDERSTORM IS CAPABLE
OF PRODUCING 40 TO 50 MPH WINDS AS WELL AS VERY HEAVY RAINFALL.

IN ADDITION...OUTFLOW FROM OTHER THUNDERSTORMS COULD PRODUCE WINDS
OF AROUND 30 MPH ACROSS WILL COUNTY THROUGH 3 PM.

IZZI

The radar

The Chicago radar (KLOT), 44 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

2 flood, 2 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Cook

When
June 26, 1:00 PM CST to 8:00 PM CST
Where
Cook County, Chicago
Cause
Heavy Rain
Property damage
$1.0 million
Reported by
Broadcast Media
Coordinates
41.830, -87.650

One foot of water was reported near Granville and McCormick. One foot of standing water at Lincoln and Devon. One foot of water in the viaduct at Oak Street and Lake Shore Drive with two cars stuck in the flood waters. Exit ramps flooded and closed at Irving Park and Belmont exiting the Kennedy Expressway. Every exit viaduct on Lake Shore Drive flooded and impassable from Randolph north to Hollywood. Car stuck in flood waters with a person still in the car at LaSalle Drive exit from Lake Shore Drive. A taxi was submerged in flood waters at Irving Park Road and Lake Shore Drive. The rain caused a roof of a residental building to cave in on Elston. Hundreds of basements were flooded. The dugouts were also flooded at Wrigley Field. A rain gage two miles northwest of Lincoln Park in Chicago measured 3.09 inches of rain between 1245 pm CST and 245 pm CST. A rain gage in Jefferson Park measured 2.30 inches of rain in one hour between 155 pm CST and 255 pm CST.

Heavy Rain, Grundy

When
June 26, 1:00 PM CST to 1:30 PM CST
Where
Grundy County, 4 mi NW of Coal City
Reported by
NWS Employee
Coordinates
41.321, -88.334

An NWS employee measured 2.12 inches of rain in just 30 minutes.

Flood, Will

When
June 26, 1:30 PM CST to 4:00 PM CST
Where
Will County, Joliet
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.530, -88.100

Minor flooding was reported near St. Joseph hospital, Houbolt and Interstate 80 and at Center Street and Interstate 80. Three quarters of an inch of rain was measured between 219 pm and 239 pm and 1.46 inches storm total was measured on the north side of Joliet.

Flood, La Salle

When
June 26, 2:00 PM CST to 5:00 PM CST
Where
La Salle County, Ottawa
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.350, -88.850

One to two feet of standing water in Madison Street, 2.07 inches of rain measured in on hour from 130 pm CST to 230 pm CST.

Thunderstorm Wind, Cook

When
June 26, 2:30 PM CST
Where
Cook County, Chicago
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.830, -87.650

Tree limbs blown down on the northwest side of Chicago.

Thunderstorm Wind, Cook

When
June 26, 2:30 PM CST
Where
Cook County, Lincolnwood
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
42.020, -87.730

Three trees were blown down.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 39077, 39082, 39080, 43945, 39075, 39076.